Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 65, NWS Duluth, MN

September 16, 2021Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Sep 16, 2021, 7:09 PM CDT for Saint Louis County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2021, 7:09 PM CDT (00:09 UTC)
Expired
Sep 16, 2021, 7:32 PM CDT
In force
23 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 34 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 16, 5:57 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

501 
WUUS53 KDLH 170009
SVRDLH
MNC137-170045-
/O.NEW.KDLH.SV.W.0065.210917T0009Z-210917T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
709 PM CDT Thu Sep 16 2021

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  Southwestern St. Louis County in northeastern Minnesota...

* Until 745 PM CDT.

* At 708 PM CDT, a severe thunderstorm was located near Brookston, or
  14 miles northwest of Cloquet, moving east at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Brookston around 720 PM CDT.

Other locations in the path of this severe thunderstorm include
Saginaw, Pike Lake Near Duluth and Hermantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for northeastern
Minnesota.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4677 9295 4689 9297 4706 9225 4680 9217
TIME...MOT...LOC 0008Z 258DEG 33KT 4686 9274 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KSE
1 follow-up statement
874 
WWUS53 KDLH 170032
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
732 PM CDT Thu Sep 16 2021

MNC137-170042-
/O.CAN.KDLH.SV.W.0065.000000T0000Z-210917T0045Z/
St. Louis MN-
732 PM CDT Thu Sep 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ST. LOUIS COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

A Tornado Watch remains in effect until midnight CDT for northeastern
Minnesota.

LAT...LON 4677 9295 4689 9297 4706 9225 4680 9217
TIME...MOT...LOC 0026Z 258DEG 33KT 4691 9243 

$$

KSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 6:54 PM CDT, 15 minutes earlier.

Area forecast discussion, Sep 16, 6:54 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
654 PM CDT Thu Sep 16 2021

.DISCUSSION...(This evening through Wednesday)
Issued at 418 PM CDT Thu Sep 16 2021

Summary...The main concern this forecast is for the severe storm
potential for this evening. After that, we should have a quiet
weekend with gradually warming temperatures through the weekend.
Early next week we should have a period of wet weather as an upper
level low pressure system moves across the area.

Today we have been watching a cold front advance toward the
region from the northwest, and as of 3pm it has advanced as far as
the Red Lakes south through Detroit Lakes, and is beginning to
move into the forecast area. There is a large area of pressure
falls out ahead of the front, which should help initiate the
storms, though we have a large area of stratus beneath a low level
inversion which is going to inhibit convection to a certain
extent. A large storm fired near Roseau and moved rapidly
northeast into Canada, but otherwise we have yet to see any
significant convection fire in northeast Minnesota, though there
are additional cells now in Canada. Capping has suppressed any
convection farther south so far, but according to the SPC analysis
that is continuing to weaken and we should see more storms fire
in the next few hours. In fact, there is some nice bubbling
beginning to appear on visible satellite over Cass county, with
some weak elevated echos just now appearing on radar. As already
indicated by the SPC day1 outlooks, there is sufficient
instability and deep layer shear for strong to severe storms, with
large hail, damaging winds and even a few tornadoes. The tornado
threat will be limited to storms that can become surface based, so
as we get toward sunset and surface temperatures cool, this
threat should diminish.

Once the cold front moves through we are looking at having a dry
Friday, and as a ridge of high pressure builds into the area we
should have a breezy afternoon with gusts in the 20 to 25 mph
range during the afternoon hours. The weekend should remain dry
with the high pressure ridge slowly sliding east across the area,
but return flow begins to develop on Saturday and Sunday on the
west side of the ridge and temperatures should gradually warm
through the weekend. There is a fairly strong surge of WAA that
moves across the area Saturday night, and have increased cloud
cover slightly, but we are otherwise too dry for anything more.

A strong upper level trough moves across the Rockies and towards
the area for early next week, and in combination with a developing
surface low over the high plains near the WY/MT/ND border that
moves towards the area on Sunday night, we may have some initial
showers and thunderstorms into the forecast area as early as
Sunday night, but then precipitation chances remain fairly high as
the upper level trough moves across the area through Monday and
Tuesday before slowly pulling out on Wednesday. Temperatures cool
off on the back side of this, with highs on Monday in the upper
70s/low 80s, but then back into the 50s and 60s for Tuesday and
Wednesday. Small precipitation chances linger through the rest of
the forecast with gradually warming temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 647 PM CDT Thu Sep 16 2021

A line of thunderstorms moving through the Arrowhead will move
through DLH and HYR this evening. Conditions are expected to lower
to IFR and strong gusts and large hail are possible with these
storms. A second round of showers and thunderstorms may affect all
terminals again except INL late tonight. After the passage of the
second line, VFR conditions will return. Winds will turn to the
northwest to west and become gusty once again as the low pressure
system departs.

&&

.MARINE...
Issued at 112 PM CDT Thu Sep 16 2021

The main concern the next 24 hours is the cold front that will
slide through the area overnight tonight. Ahead of the front
south to southwest winds will bring gusts of 20 to 30 knots over
the lake, causing building waves along the North Shore. The South
Shore will be mainly affected by the strong winds, with the North
Shore getting both winds and waves. Waves will be largest from
Grand Marais to Grand Portage, where waves of 4 to 6 feet will be
possible. Larger waves will also be possible around the outer
Islands of the Apostle Islands. The advancing cold front will also
bring increasing chances of thunderstorms this evening. Strong to
severe storms are possible along this front, with large hail and
strong winds being the main threats, along with cloud- to- water
lightning. Winds will turn more northwesterly behind the front
tonight, remaining gusty along the South Shore. Eventually, winds
and waves will diminish during the day Friday as high pressure
builds into the region, with westerly winds around 5 to 15 knots
expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  54  66  45  68 /  70  10   0   0
INL  47  61  40  71 /  30   0   0   0
BRD  53  67  42  72 /  60   0   0   0
HYR  55  69  40  71 /  90  50   0   0
ASX  57  70  42  72 /  80  50   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 2 AM CDT Friday for LSZ121-145>148-
     150.

     Small Craft Advisory until 11 PM CDT this evening for LSZ141>144.

     Small Craft Advisory until 4 AM CDT Friday for LSZ140.

&&

DISCUSSION...LE
AVIATION...Kossen
MARINE...LE
Hazardous weather outlook, Sep 16, 2:23 PM CDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
223 PM CDT Thu Sep 16 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171930-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
223 PM CDT Thu Sep 16 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
evening across much of the Northland with chances highest over
northern Minnesota. The main threats will be large hail to ping
pong ball size and damaging wind to 70 mph. A tornado can't be
ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms are possible early Friday morning over
portions of the Northland and again next Sunday night into
Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size, wind
damage, and rainfall reports to the National Weather Service.

LSZ121-140>148-150-171930-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
223 PM CDT Thu Sep 16 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible late this afternoon, evening, and
overnight. A few severe thunderstorms will be possible this
afternoon and evening with large hail and strong winds the main
threats.

Strong southerly winds will continue and create hazardous
conditions, especially for small craft. Small Craft Advisories are
in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

More thunderstorms are possible Sunday night into early next week.

JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Sep 16, 6:33 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
633 PM CDT THU SEP 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 E CROSBY              46.49N 93.94W
09/16/2021  U0.75 INCH       CROW WING          MN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

JJM
Local storm report, Sep 16, 6:37 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
637 PM CDT THU SEP 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             IRONTON                 46.48N 94.00W
09/16/2021  E1.00 INCH       CROW WING          MN   PUBLIC

&&

KMK
Local storm report, Sep 16, 6:43 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
643 PM CDT THU SEP 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             3 NW LIBBY              46.82N 93.36W
09/16/2021  M1.00 INCH       AITKIN             MN   STORM CHASER

            NICKLE TO OCCASIONAL QUARTER SIZE HAIL.

&&

JJM
Special weather statement, Sep 16, 6:49 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Duluth MN
649 PM CDT Thu Sep 16 2021

MNZ011-170015-
North St. Louis MN-
649 PM CDT Thu Sep 16 2021

...A strong thunderstorm will impact portions of northeastern St.
Louis County through 715 PM CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm near
Buyck, or 21 miles north of Lake Vermilion, moving northeast at 50
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Northwestern Boundary Waters Canoe Area Wilderness around 705 PM
  CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Tornado Watch remains in effect until midnight CDT for northeastern
Minnesota.

&&

LAT...LON 4836 9206 4833 9205 4832 9200 4827 9201
      4824 9197 4825 9195 4823 9196 4824 9189
      4821 9186 4820 9180 4819 9180 4808 9254
      4821 9261 4829 9241 4822 9237 4825 9228
      4832 9231 4835 9223 4834 9221 4836 9215
TIME...MOT...LOC 2348Z 247DEG 53KT 4819 9244

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JDS
Special weather statement, Sep 16, 7:01 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
701 PM CDT Thu Sep 16 2021

MNZ012-019-020-170030-
Northern Cook/Northern Lake MN-Central St. Louis MN-
Southern Lake/North Shore MN-
701 PM CDT Thu Sep 16 2021

...Strong thunderstorms will impact portions of east central St.
Louis and central Lake Counties through 730 PM CDT...

At 700 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Babbitt, to near Whiteface
Reservoir, to near Cotton, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Fairbanks around 715 PM CDT.

Other locations in the path of these storms include Wolf Lake,
Isabella, Clear Lake, Brimson, Dumbbell Lake, Whyte, Thomas Lake Near
Brimson and Highland Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Tornado Watch remains in effect until midnight CDT for northeastern
Minnesota.

&&

LAT...LON 4738 9134 4714 9178 4713 9271 4731 9241
      4757 9208 4768 9102 4764 9102
TIME...MOT...LOC 0000Z 253DEG 51KT 4752 9186 4729 9222 4716 9243

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JDS
Special weather statement, Sep 16, 7:03 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Duluth MN
703 PM CDT Thu Sep 16 2021

MNZ012-019-170030-
Northern Cook/Northern Lake MN-Central St. Louis MN-
703 PM CDT Thu Sep 16 2021

...Strong thunderstorms will impact portions of northwestern Cook,
east central St. Louis and northern Lake Counties through 730 PM
CDT...

At 703 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Alpine Lake, to near
Babbitt, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Saganaga Lake around 715 PM CDT.

Other locations in the path of these storms include Sea Gull Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Tornado Watch remains in effect until midnight CDT for northeastern
Minnesota.

&&

LAT...LON 4824 9084 4818 9084 4818 9082 4816 9078
      4814 9080 4809 9074 4772 9098 4766 9109
      4758 9209 4786 9188 4786 9180 4796 9180
      4811 9169 4811 9156 4804 9157 4807 9149
      4805 9143 4808 9125 4816 9114 4822 9097
TIME...MOT...LOC 0003Z 258DEG 25KT 4824 9115 4761 9185

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JDS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:01 PM CDTSpecial Weather StatementDLHLake29 min
Sep 16, 7:03 PM CDTSpecial Weather StatementDLHLake27 min
Sep 16, 7:26 PM CDTSpecial Weather StatementDLHAitkin34 min
Sep 16, 7:51 PM CDTSpecial Weather StatementDLHCarlton24 min
Sep 16, 8:21 PM CDTSpecial Weather StatementDLHCarlton24 min
Sep 16, 8:22 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHAitkin, Pine53 min
Sep 16, 8:43 PM CDTSpecial Weather StatementDLHSaint Louis32 min
Sep 16, 9:12 PM CDTSpecial Weather StatementDLHLake48 min
Sep 16, 9:15 PM CDTSpecial Weather StatementDLHCarlton30 min
Sep 16, 10:12 PM CDTSpecial Weather StatementDLHCarlton33 min
Sep 16, 10:44 PM CDTSpecial Weather StatementDLHCarlton31 min
Sep 16, 11:09 PM CDTSpecial Weather StatementDLHCarlton, Pine36 min
Sep 16, 11:14 PM CDTSpecial Weather StatementDLH31 min
Sep 16, 11:46 PM CDTSpecial Weather StatementDLHCarlton29 min
Sep 16, 11:58 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis32 min
Sep 17, 12:50 AM CDTSpecial Weather StatementDLHPine25 min
Sep 17, 12:54 AM CDTSpecial Weather StatementDLHLake36 min
Sep 17, 1:25 AM CDTSpecial Weather StatementDLHPine35 min
Sep 17, 2:21 AM CDTSpecial Weather StatementDLHPine39 min
Sep 17, 3:27 AM CDTSmall Craft AdvisoryDLH14 hr
Sep 17, 3:25 PM CDTFrost AdvisoryDLHCook, Itasca, Koochiching, Lake, Saint Louis16 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.